Kansas, 2021

Flash Flooding and Flooding in Kansas, May 14 to 17, 2021

May 14 to 17, 2021 · NWS ICT · 25 events in 7 counties and zones

Storms initially producing very heavy rains across central Kansas produced flooding for several locations. The next round of storms didn't produce quite as much rain, however, did spawn severe winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Storms initially producing very heavy rains across central Kansas produced flooding for several locations. The next round of storms didn't produce quite as much rain, however, did spawn severe winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 14, 11:42 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 14, 11:42 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1242 PM CDT Fri May 14 2021

.MESOSCALE DISCUSSION...
Issued at 1111 AM CDT Fri May 14 2021

BOTTOM LINE UP FRONT: Scattered, weak thunderstorms may continue
along/east of I-135 through early this afternoon, mainly with a
small hail threat. Meanwhile, a conditional severe weather threat is
possible mid to late afternoon across north-central KS (prior to the
evening/overnight threat).

DISCUSSION

As of 11am, visible satellite imagery very nicely depicts the edge
of an EML plume/warmer mid-level temps over central KS. The sharp
north-south gradient (along the RAP-analyzed 4C 700mb temp line),
extends as far east as a Russell to Medicine Lodge line. Along/east
of this gradient, weak elevated convection continues to fester, with
the greatest coverage along a low-level convergence boundary that
roughly stretches NW to SE from Wichita to Tulsa.

Short term guidance suggests this EML plume/capping inversion will
gradually edge east through this afternoon. East of that gradient,
continued low-mid level warm/moist advection may allow scattered
storms to continue, possibly even strengthening some as
instability gradually increases. This activity will probably
remain rooted closer to 700mb, with a more limited
instability/shear combination, keeping the threat of severe
weather low across eastern KS (through the afternoon hours). Back
to the west (ie. west of I-135), inhibition should continue to
erode with continued moistening and daytime heating this afternoon.
Meanwhile, a cold front will be sagging south out of Nebraska,
with a pseudo warm front lifting north out of Oklahoma. The merger
of these boundaries may lead to an area of enhanced convergence
from western into north-central KS. Through late-afternoon, this
could allow a few storms to develop during the afternoon hours
(prior to the increased evening/overnight risk). Forecast
soundings across north-central KS show the potential for modest
instability (1000-1500 MLCAPE), but good shear (~40kt effective),
likely aided by the NW flow aloft atop the SW low-level flow. For
the afternoon hours, this could support some strong to marginally
severe storms capable of quarter, or larger, size hail
(especially with decent veering with height and steep to very
steep mid level lapse rates). Strong wind gusts may occur as well.

Martin

&&

.SHORT TERM...(Today through Sunday night)
Issued at 225 AM CDT Fri May 14 2021

A cluster of showers and storms was diving southeast across portions
of north central Kansas early this morning. Some of this activity
may linger into the morning hours today across portions of south
central and southeast Kansas with redevelopment likely across the
high plains this afternoon and evening. By this afternoon and early
evening, a low level upslope regime and low level mass convergence
across central Kansas along a diffuse boundary should be sufficient
for some storm development. As the LLJ ramps up this evening some
upscale growth into portions of south central and southeast Kansas
appears possible. High pops were maintained across the area tonight.

Sat-Sun...Northwest mid/upper flow will continue into Saturday while
a boundary is progged to remain situated near the Oklahoma state
line. As the LLJ ramps up Sat night, showers and storms may become
more numerous north of the boundary and high pops were maintained
through the period. As we move into Sunday, the northwest mid/upper
flow breaks down as a trough builds into the Central Great Basin
area. With multiple opportunities for showers and storms prior to
this period, confidence starts to become low as we move into Sunday.
It appears we remain in a pattern that may be conducive to multiple
rounds of showers and storms and high pops/seasonable temperatures
were maintained through the period.

.LONG TERM...(Monday through Thursday)
Issued at 225 AM CDT Fri May 14 2021

The mid/upper trough over the Central Great Basin area is
progged to move slowly eastward toward the Rockies by early next
week. This will allow a high precipitable water airmass to remain in
place across the area with each day remaining well above the 90%
moving average of pwat climo. Unsettled weather is likely to
continue downstream across the forecast area in diffluent mid/upper
flow immediately downstream from this trough. This trough is progged
to shear east/northeastward very slowly keeping high chances for
showers and storms in the forecast through the entire week.
Seasonable temperatures and wet conditions were maintained as we
move through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1238 PM CDT Fri May 14 2021

* TSRA to impact central/southern KS over the next 24 hours

Scattered TSRA will continue to fester across south-central Kansas
into this afternoon, with additional development likely from
western into central Kansas late this afternoon through tonight.
A larger complex of TSRA is possible during the evening/overnight
period, but the track of this complex is less certain. For now, I
focused the TSRA threat in the TAFs for south-central KS, with
VCTS covering the late-day/overnight threat for the remainder of
the TAF sites. Hail and gusty/erratic winds will be possible with
any TSRA through Saturday morning. Eventually, an area of lower
CIGs may develop late tonight into SAT AM.

Martin

&&

.HYDROLOGY...
Issued at 327 PM CDT Thu May 13 2021

We still expect multiple opportunities for thunderstorms over the
next several days, initially focused from tonight through Friday
night. Given the dry antecedent conditions, the threat of
widespread hydro concerns looks lower through Friday night. That
said, some areas could pick up 2-3" of rain where the greatest
coverage of storms occurs, leading to some minor issues. If
thunderstorms do, indeed, continue to impact the area over the
weekend and into next week, then hydro concerns would likely begin
to increase.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  58  74  61 /  60  50  80  80
Hutchinson      74  57  74  59 /  50  50  70  70
Newton          73  57  72  60 /  60  50  80  80
ElDorado        72  57  72  60 /  70  60  80  80
Winfield-KWLD   74  58  76  62 /  30  60  80  80
Russell         76  54  72  56 /  30  60  50  70
Great Bend      76  56  73  57 /  30  60  50  70
Salina          74  57  72  58 /  40  50  70  70
McPherson       73  56  72  58 /  50  50  80  80
Coffeyville     73  56  74  61 /  40  60  80  70
Chanute         71  56  70  61 /  40  60  80  80
Iola            70  55  69  60 /  50  60  80  80
Parsons-KPPF    72  56  72  61 /  40  60  80  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...RM
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RM
Hazardous weather outlook, May 14, 11:49 AM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1249 PM CDT Fri May 14 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151800-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1249 PM CDT Fri May 14 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue across parts of south-central
Kansas this morning, primarily with a threat for hail, possibly as
large as penny to quarter size.

Thunderstorms will increase in coverage this evening and tonight.
Some of the storms could become severe, especially for areas along
and west of I-135 where wind gusts of 40-60 mph and quarter sized
hail will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The risk of thunderstorms may continue this weekend and into much
of next week, but confidence on location and severity remains low.
Should multiple rounds of thunderstorms occur, the risk of flooding
would increase by next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 14, 11:14 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
1214 PM CDT Fri May 14 2021

KSZ083-141800-
Sedgwick KS-
1214 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Sedgwick County in south central Kansas...

* Until 100 PM CDT.

* At 1210 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Garden Plain...moving east at
  40 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Wichita, Derby, Haysville, Mulvane, Goddard, Rose Hill, Clearwater,
  Cheney, Garden Plain, Eisenhower National Airport, Mcconnell Air
  Force Base, South Wichita, Oaklawn and Lake Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3759 9781 3763 9781 3772 9775 3761 9715
      3754 9715 3748 9720 3747 9751
TIME...MOT...LOC 1713Z 287DEG 33KT 3763 9764

Martin
Special weather statement, May 14, 12:16 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
116 PM CDT Fri May 14 2021

KSZ083-141915-
Sedgwick KS-
116 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Sedgwick County in south central Kansas...

* Until 215 PM CDT.

* At 115 PM CDT...trained weather spotters reported a strong
  thunderstorm near Eisenhower National Airport, or near Haysville...
  moving east at 25 mph.

hail up to the size of nickels has been reported with this storm.

* Locations impacted include...
  Wichita, Derby, Haysville, Mulvane, Goddard, Rose Hill, Maize,
  Colwich, Downtown Wichita, Andale, Eastborough, West Wichita, East
  Wichita, Eisenhower National Airport, Mcconnell Air Force Base,
  South Wichita and Oaklawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3748 9737 3768 9770 3781 9761 3765 9715
      3748 9715
TIME...MOT...LOC 1816Z 289DEG 20KT 3761 9740

Martin
Special weather statement, May 14, 12:48 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
148 PM CDT Fri May 14 2021

KSZ069-093-141945-
Butler KS-Cowley KS-
148 PM CDT Fri May 14 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...

* Until 245 PM CDT.

* At 145 PM CDT...trained weather spotters reported a strong
  thunderstorm near Rose Hill...moving east at 25 mph.

hail up to the size of nickels has been reported with this storm.

* Locations impacted include...
  Andover, Rose Hill, Douglass, Udall, Rock and Winfield City Lake.

LAT...LON 3740 9715 3749 9716 3766 9715 3764 9674
      3727 9690
TIME...MOT...LOC 1846Z 289DEG 20KT 3754 9719

Martin

The radar

The Wichita radar (KICT), 25 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

11 heavy rain, 8 hail, 3 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
May 14, 12:54 PM CST to 12:55 PM CST
Where
Sedgwick County, 6.02 mi E of (Iab) McConnell Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.620, -97.160

Hail, Sedgwick

When
May 14, 1:05 PM CST to 1:06 PM CST
Where
Sedgwick County, 2.15 mi NE of (Iab) McConnell Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.640, -97.240

Hail, Sedgwick

When
May 14, 1:07 PM CST to 1:08 PM CST
Where
Sedgwick County, 2.15 mi NE of (Iab) McConnell Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.640, -97.240

Heavy Rain, Lincoln

When
May 15, 6:00 AM CST to May 16, 6:00 AM CST
Where
Lincoln County, 0.54 mi E of Lincoln
Reported by
COOP Observer
Coordinates
39.030, -98.140

This is a 24 hour rainfall total of 5.24 inches.

Heavy Rain, Lincoln

When
May 15, 6:00 AM CST to May 16, 6:00 AM CST
Where
Lincoln County, 0.87 mi SW of Sylvan Grove
Reported by
COOP Observer
Coordinates
39.010, -98.390

This is a 24 hour rainfall total of 4.20 inches.

Heavy Rain, Saline

When
May 15, 6:00 AM CST to May 16, 6:00 AM CST
Where
Saline County, 6.31 mi N of Salina
Reported by
CoCoRaHS
Coordinates
38.920, -97.620

This is a 24 hour rainfall total of 6.58 inches.

Heavy Rain, Russell

When
May 15, 6:00 AM CST to May 16, 6:00 AM CST
Where
Russell County, 0.54 mi E of Luray
Reported by
CoCoRaHS
Coordinates
39.120, -98.690

This is a 24 hour rainfall total of 4.95 inches.

Heavy Rain, Lincoln

When
May 15, 6:00 AM CST to May 16, 6:00 AM CST
Where
Lincoln County, 0.87 mi SW of Beverly
Reported by
CoCoRaHS
Coordinates
39.010, -97.980

This is a 24 hour rainfall total of 4.42 inches.

Hail, Sedgwick

When
May 15, 9:55 PM CST to 9:56 PM CST
Where
Sedgwick County, Derby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.550, -97.270

Hail, Sedgwick

When
May 15, 9:58 PM CST to 9:59 PM CST
Where
Sedgwick County, 1.49 mi NNE of Derby
Measured
0.75 in hail
Reported by
Public
Coordinates
37.570, -97.260

The report was relayed via mping.

Hail, Sedgwick

When
May 15, 11:20 PM CST to 11:21 PM CST
Where
Sedgwick County, 3.82 mi W of Valley Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.830, -97.440

Heavy Rain, Saline

When
May 16, 12:01 AM CST to 6:01 AM CST
Where
Saline County, 6.05 mi WNW of New Cambria
Reported by
Public
Coordinates
38.920, -97.600

Personal weather station reporting rainfall of 5.86 inches that had fallen since midnight.

Heavy Rain, Saline

When
May 16, 12:01 AM CST to 6:05 AM CST
Where
Saline County, 2.26 mi WSW of New Cambria
Reported by
Fire Department/Rescue
Coordinates
38.870, -97.540

Rainfall of 4.21 inches since midnight.

Heavy Rain, Saline

When
May 16, 12:01 AM CST to 6:07 AM CST
Where
Saline County, 2.07 mi S of New Cambria
Reported by
Public
Coordinates
38.850, -97.500

A personal weather station reported 4.09 inches since midnight.

Heavy Rain, Saline

When
May 16, 12:01 AM CST to 6:03 AM CST
Where
Saline County, New Cambria
Reported by
Public
Coordinates
38.880, -97.500

A personal weather station reported 5.45 inches since midnight.

Flash Flood, Lincoln

When
May 16, 2:35 AM CST to 6:20 AM CST
Where
Lincoln County, 1.57 mi NW of Lincoln to 1.73 mi WSW of Lincoln
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.048, -98.168

Numerous streets are flooded and impassable in Lincoln. The fire department also had to barricade roads to keep people from driving into the flooded areas. A resident also reported flooding to their basement.

Flash Flood, Saline

When
May 16, 5:30 AM CST to 6:22 AM CST
Where
Saline County, 7.23 mi NNW of Salina to 4.99 mi NNW of Salina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.931, -97.633

Water rescues had to be performed in the northeast part of the county. Ohio street north of interstate 70 was impassable. Also, multiple homes had four or more feet of water in the basements.

Heavy Rain, McPherson

When
May 16, 6:00 AM CST to May 17, 6:00 AM CST
Where
McPherson County, 2.17 mi W of Moundridge
Reported by
CoCoRaHS
Coordinates
38.200, -97.560

This is a 24 hour rainfall total of 3.92 inches.

Heavy Rain, McPherson

When
May 16, 6:02 AM CST to May 17, 6:02 AM CST
Where
McPherson County, 4.04 mi WSW of Moundridge
Reported by
CoCoRaHS
Coordinates
38.180, -97.590

This is a 24 hour rainfall total of 4.91 inches.

Flash Flood, Russell

When
May 16, 11:29 AM CST to 4:23 PM CST
Where
Russell County, 2.31 mi ENE of Paradise to 5.77 mi WNW of Paradise
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.129, -98.879

The main street in Paradise is impassable with water over the roads. They have begun to evacuate the community. There was a water rescue for a family of 4 just west of Paradise. Many other county roads in the vicinity were also covered with water and impasable.

Flood, Ellsworth

When
May 16, 2:42 PM CST to 8:30 PM CST
Where
Ellsworth County, 3.01 mi NW of Ellsworth to 3.24 mi WNW of Ellsworth
Cause
Heavy Rain
Reported by
Public
Coordinates
38.766, -98.262

Nuisance amounts of water were reported over sections of Highway 14 just north of Ellsoworth.

Flood, McPherson

When
May 16, 3:18 PM CST to May 17, 2:00 PM CST
Where
McPherson County, 1.94 mi WNW of Galva to 2.74 mi SW of Galva
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.393, -97.562

County dispatch reported minor flooding with some roads covered in water.

Thunderstorm Wind, Barton

When
May 16, 4:20 PM CST to 4:21 PM CST
Where
Barton County, 0.88 mi SW of Hitschmann
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.610, -98.580

Dime sized hail was also reported.

Hail, Barton

When
May 16, 5:02 PM CST to 5:03 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.780

Hail, Barton

When
May 16, 5:05 PM CST to 5:06 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1 in hail
Reported by
Public
Coordinates
38.520, -98.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958758, 958759, 958760, 958748, 958749, 958750, 958751, 958752, 958740, 958741, 958742, 958745, 958746, 958747, 958756, 958734, 958736, 958754, 958753, 958737, 958738, 958739, 958757, 958743, 958744.